West Virginia, 2022Winter Storm in West Virginia, January 6 to 7, 2022
January 6 to 7, 2022 · NWS RNK · 5 events in 5 counties and zones
A weak cold front stalled south and east of the Appalachian mountains on the morning of January 6th. This front combined with an upper level trough digging south from the|Great Lakes region to push low pressure from the southern Appalachians into the mid-Atlantic from the afternoon on January 6th into the early morning of the 7th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front stalled south and east of the Appalachian mountains on the morning of January 6th. This front combined with an upper level trough digging south from the|Great Lakes region to push low pressure from the southern Appalachians into the mid-Atlantic from the afternoon on January 6th into the early morning of the 7th. The track of this low and colder air being drawn south created accumulating snow across the Central Appalachian Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 6, 6:37 AM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Jan 6, 6:37 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
637 AM EST Thu Jan 6 2022
.SYNOPSIS...
A weak cold front stalls south and east of the region this morning.
This front combined with upper level energy digging south from the
Great Lakes region will result in low pressure tracking north and
east into our region this evening. The low will bring our next
opportunity for accumulating snow tonight into early Friday morning.
Cold high pressure rounds out the workweek with highs struggling to
reach freezing in most locations. Our next shot of precipitation
arrives with another front Sunday into Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 635 AM EST Thursday...
Updated temperatures, sky cover, and winds with latest trends.
No other changes.
As of 345 AM EST Thursday...
A quick hitting system brings accumulating snow, gusty winds, and
single digit wind chills tonight into Friday...
A dry cold front continues to work through the region this morning
providing us with some mid to high level clouds along with gusty
winds especially in areas west of the Blue Ridge. Temperatures are a
whole lot warmer from the past few nights due in part to southwest
flow out ahead of the boundary. Winds will switch to the west later
this morning and into the afternoon as our front stalls to our south
and east. Highs today remain fairly steady with mid 30s in the
mountains to low 40s across the Piedmont.
The stalled front will team up with upper level energy dropping
south from the Upper Midwest/Great Lakes region. This energy will
result in the formation of an area of low pressure which will ride
the boundary north and east from the Tennessee River Valley into the
central Appalachians region. The 00Z NAM, GFS, and Euro bring a 1006-
1008 mb low across the northern Georgia into the western North
Carolina mountains after 00 before kicking it north and east toward
the Virginia/North Carolina coast 06-09z/1am-4am Friday morning. The
ARW and Canadian have a resultant low pressure system that is
slightly weaker and further south in track across central North
Carolina before pushing north and east up the coast. Either way good
continuity remains between the models on overall placement of
precipitation and the fact that this looks to be a primarily all
snow event.
Precipitation should begin to spread into the the far western
portions of the CWA by 2 to 4 PM this afternoon before spreading
east toward the I-81 corridor for the evening rush around 5 to 7PM.
Mountain locations will remain snow for the entirety of the event
with a brief period of a little rain or even a wintry mix along the
I-81 corridor east into the Piedmont. As for the Piedmont,
precipitation will arrive sometime between 7 to 9pm with mainly rain
at the onset before quickly changing to a mix and eventually all
snow after midnight as colder air drains in with the system
departing north and east.
Overall we are looking at a 12 hour window of accumulation across
our region before the system departs right before daybreak Friday
morning. Colder temperatures yield higher snow rations and a much
more powdery snow. For that reason, a Winter Storm Warning remains
across far southwest Virginia (Tazewell County), southeast West
Virginia, and the Alleghany Highlands (Bath County) for 4 to 6
inches of snow with locally higher amounts above 3500 feet. Winter
Weather Advisories remain in effect further east into Virginia
toward the blue Ridge Parkway for snow amounts on the order of 1 to
3 inches with locally heavier amounts out higher elevation. Areas
such as the Virginia Southside and North Carolina Piedmont/foothills
will likely see amounts less than 1 inch since it will take longer
for a change from rain to snow.
The system quickly races northeast and strengthens as it heads off
the Delmarva coast Friday morning. In it's wake temperatures look to
plunge marking some of the coldest air by far this winter season. 850
mb temperatures will range from -15 to -20 degrees C Thursday night
into Friday morning yielding temperatures widespread low to mid teens
and low 20s across the region. You combine this with gusty northwest
flow from a tightened pressure gradient as high pressure builds
from the west to get subzero wind chills between -5 to -10 degrees F
at higher elevations to single digit values down low sunrise Friday
morning.
Confidence remains moderate to high in the near term period.
Moderate confidence in regards to snow amounts the further east you
get of the Blue Ridge Ridge Parkway based on the placement and
quickness of the low. High confidence for dangerous cold Thursday
night into Friday.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EST Thursday...
Very cold Friday, with gusty NW winds and low wind chills the entire
day.
By midday Friday our snow-producing system will be tracking near the
40N/70W benchmark off of Cape Cod. A 1030mb high pressure system
over IL will shift east during the day, relaxing the pressure
gradient across our area and allowing winds to decrease. Initially
there may be isolated residual snow showers along and north of the
Blue Ridge escarpment. These showers will result in only negligible
additional snow amounts with drier air moving in quickly. Behind the
quickly departing system, downsloping winds will support sunny skies
downwind of the Blue Ridge. Cold air stratus eventually breaks up
over the WV/VA border region later in the day.
Even with the sunshine, highs will struggle mightily Friday,
especially over the mountains, where strong CAA ushering in
850mb temperatures of -13 to -15C will lodge against the
terrain. This will result in highs in the teens and 20s...
however with the gusty NW winds, wind chills for much of the
day will be in the single digits. Over the piedmonts of VA and
NC, highs will be in the low to mid 30s, with wind chills in the
teens and 20s, and this hazard is included in the Winter Storm
Warnings/Advisories.
By the overnight hours, high pressure will be centered overhead.
The high along with a fresh snowpack will support an extreme
radiational cooling scenario, and give us the coldest temperatures
we have seen all winter on Saturday morning. While winds will
be lighter by this time, lows should drop to 0 to +10F for the
Blue Ridge west, and into the teens to the east. This will
translate to wind chills in a similar range, with a few colder
exceptions.
During the day Saturday, it will be sunny and dry but still cold,
with highs ranging from the low 30s to lower 40s. Southerly winds
develop by the afternoon as the high heads east and WAA begins ahead
of the next frontal system.
Confidence in the short term is high.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 AM EST Thursday...
Increasing clouds and precipitation chances are expected Sunday
as a strong cold front sweeps through the region. We will be cold
enough at the onset Sunday to have a wintry mix, but it depends
on when the precipitation arrives. Most models are showing
precipitation arriving after 10 AM, which would cut down on the
amount of freezing and frozen precipitation. Expect the
precipitation mode to turn to all rain later in the day.
Trough axis will dig southward behind the front, with a reinforcing
shot of cold arctic air. Another round of gusty winds is likely
Sunday with a tight pressure gradient between the departing frontal
system and incoming high pressure.
High pressure will bring dry weather through mid week, along
with moderating temperatures back to near normal.
Confidence in the short term portion of the forecast is moderate.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 700 PM EST Wednesday...
Coverage of mid and high clouds will increases across the Mid
Atlantic region and Carolinas overnight with ceilings lowering
but remaining VFR through 12Z/7AM. Winds will turn from
southwest to west tonight and increase in speed as a cold front
crosses the region. Wind gusts of 15 to 30 kts are expected
with the stronger winds at the higher elevations.
A low pressure system will form on the cold front Thursday
which will bring the wind around to the northeast and diminish
surface wind speeds. Have added LLWS to the KBCB TAF around
12Z/7AM Thursday morning.
Ceilings will continue to lower throughout the day but will
remain VFR through 18Z/1PM. Snow, possibly starting briefly as
rain, will spread from west to east into the central
Appalachians Thursday afternoon. By the 00Z end of the TAF
forecast period KLWB and KBLF will have MVFR ceilings and
visibility with light snow and fog.
Average confidence for ceiling, visibility and wind, and the
timing of the snowfall.
.Extended Aviation Discussion...
Snow with IFR to LIFR ceilings and MVFR to IFR visibility will
continue into Friday morning. Conditions will improve to VFR
in the mid to late morning in all areas except along the western
slopes, including at KBLF- KLWB where snow showers will linger
with periods of MVFR visibility/ceilings.
Strong and gusty northwest winds are expected behind the winter
storm Friday into Saturday. Another rain/snow event is expected
Sunday night and Monday with periods of sub-VFR ceilings
likely.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory from 1 PM this afternoon to 7 AM EST
Friday for VAZ009>019-022>024-032>035.
Winter Storm Warning from 1 PM this afternoon to 7 AM EST
Friday for VAZ007-020.
NC...Winter Weather Advisory from 1 PM this afternoon to 7 AM EST
Friday for NCZ001-002-018.
WV...Winter Storm Warning from 1 PM this afternoon to 7 AM EST
Friday for WVZ042>044-507-508.
&&
SYNOPSIS...ET
NEAR TERM...ET
SHORT TERM...SH
LONG TERM...BMG/SH
AVIATION...ETHazardous weather outlook, Jan 6, 3:30 AM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
330 AM EST Thu Jan 6 2022
VAZ007-020-WVZ042>044-507-508-070830-
Tazewell-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
330 AM EST Thu Jan 6 2022
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST FRIDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Another storm system arrives Sunday into Monday and may bring mixed
precipitation at the onset.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.
NCZ001-002-018-VAZ009>019-022>024-032>035-070830-
Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-
330 AM EST Thu Jan 6 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST FRIDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Another storm system arrives Sunday into Monday and may bring mixed
precipitation at the onset.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.
NCZ003>006-019-020-VAZ043>047-058-059-070830-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
330 AM EST Thu Jan 6 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
Rain will change over to snow beginning late Thursday evening,
resulting in accumulating snowfall. This may make for slick travel
conditions during the evening commute, especially on untreated
roads.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An inch of snowfall accumulation is possible by sunrise Friday
morning. This may make for slick travel conditions for the morning
commute, especially on untreated roads.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
Winter Storm, Mercer
- When
- January 6, 9:50 AM EST to January 7, 1:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.406, -81.111 (the zone’s center; the record gives no point)
Snowfall reports from broadcast media, trained spotters, and the public ranged from 3.1 to 7.5 inches across the county, with highest reports coming from Bluefield and Matoaka. Key Impacts: Snow covered roads, traffic delays.
Winter Storm, Summers
- When
- January 6, 10:40 AM EST to January 7, 12:00 AM EST
- Where
- Summers forecast zone
- Reported by
- Public
- Coordinates
- 37.656, -80.859 (the zone’s center; the record gives no point)
Snowfall reports from trained spotters and the public ranged from 3 to 6.5 inches across the county, with highest reports coming from Jumping Branch. Key Impacts: Snow covered roads, traffic delays.
Winter Storm, Monroe
- When
- January 6, 10:40 AM EST to January 7, 12:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- Public
- Coordinates
- 37.560, -80.551 (the zone’s center; the record gives no point)
Snowfall reports from cooperative observers, postal workers, trained spotters, and the public ranged from 2.8 to 7.5 inches across the county, with highest reports coming from Pickaway and Gap Mills. Key Impacts: Snow covered roads, traffic delays.
Winter Storm, Eastern Greenbrier
- When
- January 6, 11:00 AM EST to January 7, 12:30 AM EST
- Where
- Eastern Greenbrier forecast zone
- Reported by
- Public
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
Snowfall reports from the Department of Highways, trained spotters, and the public ranged from 3.5 to 6.5 inches across the county, with highest reports coming from Lewisburg. Key Impacts: Snow covered roads, traffic delays.
Winter Storm, Western Greenbrier
- When
- January 6, 11:00 AM EST to January 7, 12:30 AM EST
- Where
- Western Greenbrier forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
Snowfall reports from Department of Highways, trained spotters, cooperative observers and the public ranged from 4.5 to 8.4 inches across the county, with highest reports coming from Rupert. Key Impacts: Snow covered roads, traffic delays.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Washington, January 6 to 11, 20223 deaths · 1 injured · $4.9 million · 3 events
- Flooding in Washington, January 6 to 8, 2022$990,000 · 4 events
- Winter Weather in Missouri, January 6, 20228 injured · 12 events
- Heavy Snow and Winter Weather in West Virginia, January 6 to 7, 2022$10,000 · 40 events
- Heavy Snow and Winter Weather in Kentucky, January 6, 20222 injured · 22 events
- Winter Storm in Kentucky, January 6, 202236 events
- Winter Storm and Winter Weather in Tennessee, January 6, 202234 events
- Heavy Snow in Kentucky, January 6, 202233 events
- Debris Flows and Flooding in Oregon, January 6 to 8, 2022$32,000 · 7 events
- Winter Storm and Winter Weather in Virginia, January 6 to 7, 202229 events
- Extreme Cold and Cold in South Dakota, January 6, 202224 events
- Winter Storm and Winter Weather in New Jersey, January 6 to 7, 202221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001797, 1001798, 1001799, 1001800, 1001801.